Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Los Angeles, CA

January 2, 2023Los Angeles County, Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Jan 2, 2023, 7:26 PM PST for Los Angeles County, Santa Barbara County, Ventura County, California. It took effect at Jan 5, 2023, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 2, 2023, 7:26 PM PST (03:26 UTC)
In effect from
Jan 5, 2023, 4:00 AM PST
Expired
Jan 3, 2023, 12:59 PM PST
In force
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 6 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WHUS46 KLOX 030326
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
726 PM PST Mon Jan 2 2023

CAZ340-346-031500-
/O.NEW.KLOX.SU.Y.0001.230103T1200Z-230105T1200Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
726 PM PST Mon Jan 2 2023

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST
THURSDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip
  currents are expected Tuesday through early Thursday morning. 

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...From 4 AM Tuesday to 4 AM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Even larger surf near Warning levels is
  expected Thursday into Friday. Surf will build to 15-18 feet,
  with possible sets up to 23 feet. This large surf may result in
  minor coastal flooding, especially late Thursday and Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-349-350-354-362-364-031500-
/O.NEW.KLOX.BH.S.0001.230105T1200Z-230107T1100Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
726 PM PST Mon Jan 2 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM EARLY THURSDAY MORNING 
THROUGH LATE FRIDAY NIGHT...

* WHAT...High surf is expected for all beach areas Thursday and
  Friday, with the potential for Warning level surf along the
  Ventura Coast. Surf heights of 8 to 12 feet are possible for the
  Los Angeles and Ventura coasts, with potential for sets to 15
  feet near Ventura Harbor. Surf heights of 6-10 feet are possible
  along the Santa Barbara South Coast. 

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southwestern Coast, Santa Barbara County Southeastern 
  Coast, Ventura County Beaches, Malibu Coast and Los Angeles 
  County Beaches.

* WHEN...From late Wednesday night through late Friday night.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...The large surf along the Ventura Coast may
  result in minor coastal flooding, especially late Thursday and 
  Friday.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Smith
2 follow-up statements
537 
WHUS46 KLOX 031234
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
434 AM PST Tue Jan 3 2023

CAZ340-346-032230-
/O.CON.KLOX.SU.Y.0001.000000T0000Z-230105T1200Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
434 AM PST Tue Jan 3 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents are expected Tuesday through early Thursday morning.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Even larger surf near Warning levels is 
  expected Thursday into Friday. Surf will build to 15-18 feet, 
  with possible sets up to 23 feet. This large surf may result 
  in minor coastal flooding, especially late Thursday and Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-349-350-354-362-364-032230-
/O.CON.KLOX.BH.S.0001.230105T1200Z-230107T1100Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
434 AM PST Tue Jan 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE WEDNESDAY
NIGHT THROUGH LATE FRIDAY NIGHT...

* WHAT...High surf is expected for all beach areas Thursday and 
  Friday, with the potential for Warning level surf along the 
  Ventura Coast. Surf heights of 8 to 12 feet are possible for 
  the Los Angeles and Ventura coasts, with potential for sets to 
  15 feet near Ventura Harbor. Surf heights of 6-10 feet are 
  possible along the Santa Barbara South Coast.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southwestern Coast, Santa Barbara County Southeastern 
  Coast, Ventura County Beaches, Malibu Coast and Los Angeles 
  County Beaches.

* WHEN...From late Wednesday night through late Friday night.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...The large surf along the Ventura Coast 
  may result in minor coastal flooding, especially late Thursday 
  and Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
108 
WHUS46 KLOX 032059
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1259 PM PST Tue Jan 3 2023

CAZ354-041400-
/O.CAN.KLOX.BH.S.0001.230105T1200Z-230107T1100Z/
/O.NEW.KLOX.SU.W.0001.230105T1400Z-230106T1800Z/
/O.EXB.KLOX.SU.Y.0001.000000T0000Z-230105T1400Z/
Ventura County Beaches-
1259 PM PST Tue Jan 3 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY...
...HIGH SURF WARNING IN EFFECT FROM 6 AM THURSDAY TO 10 AM PST
FRIDAY...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 12 to 16 feet with dangerous rip currents. For the High
  Surf Advisory, large breaking waves of 5 to 8 feet with 
  dangerous rip currents.

* WHERE...Ventura County Beaches.

* WHEN...For the High Surf Warning, from 6 AM Thursday to 10 AM 
  PST Friday. For the High Surf Advisory, until 6 AM PST 
  Thursday.

* IMPACTS...Powerful waves and strong rip currents will pose an 
  exceptional risk of ocean drowning and damage to coastal 
  structures like piers and jetties. Large breaking waves can 
  cause injury, wash people off beaches and rocks, and capsize 
  small boats near shore.

* ADDITIONAL DETAILS...Surf may diminish briefly tonight and
  Wednesday morning, but will begin to increase Wednesday
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other water side
infrastructure.

&&

$$

CAZ349-350-041400-
/O.CAN.KLOX.BH.S.0001.230105T1200Z-230107T1100Z/
/O.NEW.KLOX.SU.Y.0002.230105T1400Z-230106T1800Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
1259 PM PST Tue Jan 3 2023

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 10 AM PST
FRIDAY...

* WHAT...Large breaking waves of 6 to 10 feet with dangerous rip 
  currents.

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...From 6 AM Thursday to 10 AM PST Friday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-041400-
/O.CAN.KLOX.BH.S.0001.230105T1200Z-230107T1100Z/
/O.NEW.KLOX.SU.Y.0002.230105T1400Z-230106T1800Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
1259 PM PST Tue Jan 3 2023

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 10 AM PST
FRIDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...From 6 AM Thursday to 10 AM PST Friday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...There is a chance of sets up to 15 feet
  Thursday and Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ340-346-041400-
/O.NEW.KLOX.SU.W.0001.230105T1400Z-230106T1800Z/
/O.EXT.KLOX.SU.Y.0001.000000T0000Z-230105T1400Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
1259 PM PST Tue Jan 3 2023

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM PST THURSDAY...
...HIGH SURF WARNING IN EFFECT FROM 6 AM THURSDAY TO 10 AM PST
FRIDAY...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 16 to 22 feet with dangerous rip currents. For the 
  High Surf Advisory, large breaking waves of 8 to 12 feet with 
  dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...For the High Surf Warning, from 6 AM Thursday to 10 AM 
  PST Friday. For the High Surf Advisory, until 6 AM PST 
  Thursday.

* IMPACTS...Powerful waves and strong rip currents will pose an
  exceptional risk of ocean drowning and damage to coastal
  structures like piers and jetties. Large breaking waves can
  cause injury, wash people off beaches and rocks, and capsize
  small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other water side
infrastructure.

&&

$$

RAT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 2, 5:22 PM PST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 2, 5:22 PM PST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
522 PM PST Mon Jan 2 2023

.SYNOPSIS...02/203 PM.

A weak weather system will increase rain chances through early
Tuesday morning. A strong Pacific storm system is expected
Wednesday into Thursday with heavy rain and strong winds possible.
It will be dry Friday then a chance of rain can be expected again
Saturday through Monday. Temperatures will remain cooler than
normal through the period.

&&

.SHORT TERM (TDY-THU)...02/159 PM.

Cloudy skies covered the forecast area early this afternoon as a
frontal system over the eastern Pac approaches the area. This
system has brought some light rain to the Central Coast, and a few
showers are possible S of Point Conception by sunset. It will not
warm up much with max temps across the csts and vlys struggling
to hit even 60 degrees.

Steadier rain is expected tonight in all areas as the frontal
system moves across the region. Rain chances will decrease over
VTU/L.A. Counties Tuesday morning as the system moves E of the
area. South winds will accompany this system and the coastal
slopes will again see good rainfall enhancement. In general most
areas will see a quarter to two thirds of an inch of rain with a
little more across the south facing slopes and NW SLO county and a
little less across the interior. Snow levels will likely start
off around 5000 ft but then rise up to around 6000 ft for most of
the storm. 2-4" of snow is pretty likely for the higher elevations
but just a dusting to around an inch from 5000 to 6000 ft. Snow
is not expected to affect major mountain roads.

A pop-up ridge will move over the area Tuesday afternoon for dry
weather overall and decreasing cloud coverage. 3 to 5 degrees of
warming will bring cst/vly max temps up into the 58 to 64 degree
range or 3 to 6 degrees blo normal.

The 12Z NAM continued to show the area on track for a powerful
storm system to affect the area starting Wednesday and continue
through Thursday. The start of the storm will be on Wednesday as a
strong warm front sets up along the coast. Plenty of PWAT will
accompany the system (up to 1.50 inch off the coast) and southerly
winds will increase through the day, becoming strong in the
afternoon especially over SLO/SBA Counties where 850 mb winds
increase to 50 to 55 kt. Wind Advisories or High Wind warnings may
be needed over SLO/SBA Counties at that time. In the meantime, a
High Wind Watch will be issued for the SLO/SBA County mtns
starting late Wed morning.

Rain and high elevation mountain snow will overspread the area
Wednesday and continue Wednesday evening, with moderate to locally
heavy rain at times especially on the south-facing slopes.
Through Wednesday evening, the warm frontal rains are forecast to
bring another 0.50 to 1.00 inch of rain to many areas, with
possibly up to 3.00 inches or more across the NW SLO County hills
around Rocky Butte. And this is not even the main frontal band
where much more rain is expected. Expect strong advisory to
warning level south to southeast winds to continue into Wed
evening over SLO and SBA counties with warning level winds likely
spreading into in the VTA County mtns.

The main storm front will move across the forecast area later Wed
evening through Thu morning with moderate to heavy rain and
continued strong and gusty winds. Widespread wind advisories and
some high wind warnings over the higher terrain are likely. PWAT
values with the front will be near 1.25 inches which is much
higher than normal for early January. In addition, the NAM was
forecasting exceptional upward vertical velocities with the front
of up to 94 microbars per second, and the region under the left-
front quadrant of a 130 kt jet by early Thu. Needless to say,
dynamic forcing and orographic enhancement of the rainfall will be
quite high. Rainfall rates of up to 1 inch per hour cannot be
ruled out with the front. With the potential for high intensity
rainfall and antecedent wet conditions, Flash Flood Watches may
eventually be needed for much of the region, even outside of
recent burn areas.

From later Wed night through Thursday, additional rainfall of
1.50- 3.00 inches are expected for the coast and vlys, with 2-4
inches across the mtns with locally higher amounts possible on the
S slopes. There is even the potential for higher rainfall totals
than is currently forecast. Snow levels will be high and generally
above resort levels.

There will be many potential impacts from this storm system
including urban and small stream flooding, rocks and debris on
roads, downed trees and numerous power outages, and mud and
debris flows out of recent burn areas.

As the strom moves well E of the region late Thu into Thu evening,
there should be a few leftover showers, then dry conditions are
expected later Thu night.

.LONG TERM (FRI-MON)...02/200 PM.

The EC/GFS deterministic and mean ensembles are in generally good
agreement thru the extended period. Dry weather is expected Fri
but then a series of weak disturbances and moist onshore flow will
keep a chance of rain in the forecast for many areas Sat through
Sun. A more significant frontal system and rain is expected to
move in for Mon. Snow levels should be in the 5000 to 6000 foot
range for the most part and some snow will be possible for the
higher elevations. Temps will continue to be several degrees
cooler than normal thru the period.

&&

.AVIATION...03/0119Z.

At 2334Z at KLAX, there was no marine layer nor a sfc-based
inversion.

Moderate confidence in TAFs. Rain timing could be off by +/- two
hours. Cigs may fluctuate between VFR and MVFR as rain begins and
ends. There is a 25 percent chc of IFR cigs with the rain.

KLAX...Moderate confidence in timing of MVFR cigs which could
occur as early as 03Z or as late as 06Z. Lower confidence in wind
direction. Any east wind component should remain under 10 kt
through 05Z. East winds become more likely from 06Z onward.

KBUR...Moderate confidence in timing of MVFR cigs which could
occur as early as 03Z or as late as 06Z.

&&

.MARINE...02/1045 AM.

For the Outer Waters, high confidence in current forecast.
Small Craft Advisory (SCA) seas will continue to subside through
this morning. Later this morning through tonight, there is 40%
chance of brief SCA level winds. On Tuesday, there is a 50%
chance of SCA level seas in the morning, and a 20-30% chance of
SCA level winds starting in the evening. For Wednesday, high
confidence in hazardous seas of 12+ feet and SCA level southerly
winds, with a 60% chance of reaching Gale force, and a 10-20%
chance of 40-45kt winds across the northern waters.

For the Inner Waters north of Point Sal, moderate confidence in
current forecast. SCA level seas will continue to subside through
the morning, then there is a 40% chance of brief SCA level winds
this evening. Then, high confidence in winds and seas remaining
below SCA levels through Tuesday. For Wednesday, high
confidence in hazardous seas of 10+ feet and SCA level southerly
winds, with a 50% chance of reaching Gale force, and a 10-20%
chance of 40kt winds.

For the Inner Waters south of Point Conception, moderate to high
confidence in the current forecast. Today and Tuesday, Good
confidence in winds and seas remaining below SCA levels, with a
20% chance the Santa Barbara Channel reaching low-end SCA levels
late this evening into early Tuesday morning. On Wednesday, high
confidence in SCA level southeasterly winds with a 40% chance of
Gale force winds.

&&

.BEACHES...02/1041 AM.

Another fast-moving storm system in a series of atmospheric river
events will usher in large swells across the coastal waters
through mid Monday. Surf of 8-12 feet can be expected along the
Central Coast this morning, with 6-10 foot surf for the Ventura
and Los Angeles County beaches. Surf of 4-7 feet is also likely
for the Santa Barbara South Coast, except up to 10 feet further
west near Jalama Beach. The highest surf will be along west and
northwest facing beaches.

Frequent, dangerous rip currents will occur at most beaches
through Monday and will create hazardous swimming conditions.
Large waves will top rock jetties that have a history of
fatalities along southwest California beaches. Be on the lookout
for waves that move well up the beach during times of high tide.

Surf heights are expected to decrease Monday afternoon, however,
another strong storm system is likely to cause increasing surf
later in the week. The Central Coast beaches may see a brief or no
break from high surf. Stay tuned to forecasts during this active
period.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Watch in effect from Wednesday morning through late
      Wednesday night for zones 342-345-353. (See LAXNPWLOX).
PZ...NONE.

&&

PUBLIC...Sirard
AVIATION...Phillips/Sweet
MARINE...Sweet/Lund
BEACHES...Sweet/Sirard
SYNOPSIS...Sirard

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:26 PM PSTHigh Surf AdvisoryLOXSan Luis Obispo, Santa Barbara, Ventura59 hr
Jan 3, 11:41 AM PSTFlood WatchLOXLos Angeles, San Luis Obispo, Santa Barbara, Ventura48 hr
Jan 3, 12:59 PM PSTHigh Surf WarningLOXSan Luis Obispo, Santa Barbara, Ventura3 days
Jan 3, 12:59 PM PSTHigh Surf AdvisoryLOXLos Angeles, San Luis Obispo, Santa Barbara, Ventura16 days
Jan 3, 1:30 PM PSTGale WarningLOX37 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.